Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Louisville, KY

May 19, 2022Barren County, Edmonson County, Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2022, 1:57 PM CDT for Barren County, Edmonson County, Hart County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 1:57 PM CDT (18:57 UTC)
Expired
May 19, 2022, 2:30 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barren County, KY, Edmonson County, KY, Hart County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 19, 12:41 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT Thu May 19 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1050 AM EDT Thu May 19 2022

Latest VIS satellite imagery locates an MCV moving through Missouri
while a diffuse surface boundary extends west-east along the
Tennessee Valley, where some orphan anvils have been observed.
Expect the MCV to move east-northeast today as it lifts the boundary
northward towards central Kentucky and southern Indiana. There will
be plenty of conditional instability during the late afternoon and
early evening along with theta-e advection and sufficient shear.
Therefore, storm organization and maintenance won't be a problem
provided that convective initiation satisfactorily takes place. So
far, models have different solutions on how this scenario might
evolve going into the evening, but can discern a trend for, at
least, isolated storms to fire up by around 20-21Z with a
east-northeast general motion.

&&

.Short Term...(This evening through Friday)
Issued at 330 AM EDT Thu May 19 2022

...Possible Strong to Severe Storms this Afternoon/Evening...

Observations as well as GOES16 satellite fog products show patchy
areas of dense fog across central KY and southern IN this morning.
Visibility has dropped as low as a quarter of a mile in some spots
especially in areas that saw rain yesterday evening. A Special
Weather Statement is in place for the entire area due to the fog
this morning.

Other than the fog, we start the day quiet with dry conditions and
partly cloudy skies. Stalled sfc boundary which was the focus for
overnight showers/storms across southern KY will slowly move back
northward during the morning. Another MCS currently over Oklahoma
and southern KS will result in a MCV that works eastward through the
day aiding in the redevelopment of thunderstorms across the Mid
Mississippi and Ohio Valleys later this afternoon and evening. The
main focus for severe storm development will be along and south of
the aforementioned sfc boundary where temperatures will warm into
the mid 80s with dew points in the in the upper 60s to near 70
degrees F. Strong afternoon destabilization is expected with CAPE
values ranging from 2500 to over 4000 J/kg across the area with
moderate deep layer shear. Once again, we could could see isolated
supercells to multicellular clusters that could produce large hail
and strong damaging wind gusts. Given the some of the model sounding
hodograph and low-level directional shear, isolated tornadoes can
not be ruled out. This corresponds nicely with the SPC's Day One
Outlook placing most of central KY and southern IN in a Slight Risk
for severe weather. Along with the severe weather threat, any storms
that form will produce heavy rains as PWAT values will range from
1.40" to 1.60", localized flooding is once again a concern.

Sfc boundary is expected to lift northward and out of the area
overnight bringing an end to the showers and storms. While things
dry out and skies clear, temperatures will remain warm with lows in
the upper 60s with low 70s in our more urbanized areas.

&&

.Long Term...(Friday night through Thursday)
Issued at 300 AM EDT Thu May 19 2022

Synopsis: Warm front will lift to the north of the region Friday
into Friday night with near record max temps Friday.  A cold front
will move through the Ohio Valley region Saturday into Sunday with
chances for thunderstorms and cooler temps. High pressure and mostly
dry Monday into Tuesday before the next active weather chances
Tuesday night into Wednesday.

Friday into Saturday Morning: Strong WAA at the surface and through
the lower level profile will allow for well above normal temps (by
10-15 degrees) across the region. Lots of available instability
aloft, but a CAP in place and lack of moisture will not allow for
much in the way of precipitation (if any).  Dry adiabatic profiles
will allow for decent mixing aloft, leading to dry air and wind
gusts approaching 35 mph at times is not out of the question for
Friday afternoon. Inversion set up after sunset will stop most of
the gusty winds with a warm night well above average ahead of an
incoming cold front.

Saturday into Sunday: Cold front moving through the area coupled
with unstable profile and ample moisture will bring chances for
light to moderate rain and thunderstorms.  Lack of good wind
dynamics should limit severe potential, but trends are for a stormy
weekend nonetheless.  With the good instability in place, an
isolated strong to severe storm is still possible somewhere across
the region this weekend.

Monday into Wednesday: Much cooler weather as a high pressure moves
into the region, with 48 hour highs dropping by 15 to 20 degrees
across the area from Saturday into the mid 70s by Monday. Temps
slowly warm back into the upper 70s to lower 80s by Tuesday, which
is closer to normal for late May.  Mostly dry conditions expected,
although some chances for thunderstorms are possible.  A warm front
approaches with a return of southerly flow ahead of a cold front for
Wednesday, which will bring the next chances for active weather.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Thu May 19 2022

Weather conditions will deteriorate throughout the afternoon and
early evening as scattered convection develops from west to east.
There is still uncertainty in the model guidance for convection
timing and location which can be explained by the weak nature of the
forcing. Included TEMPO groups in HNB, LEX, and SDF where there is
better agreement on storm probabilities late in the afternoon and
early evening. Non-convective winds will gust this afternoon ahead
of an increasing LLJ; the same that will grant a mention of wind
shear at all terminals overnight. For tomorrow, drier airmass and
clear skies will favor VFR conditions; however, southwesterly flow
will gusts between 25-30 kts.

&&

.Climate...
Updated at 300 AM EDT Thu May 19 2022

================== Near-Record High & Warm Minimum Temperatures =====

                  Fri Morning     Fri Afternoon       Sat Morning
                              forecast/record (date)

Louisville:       72/72 (1877)     93/91 (2018)       73/72 (1877)

Bowling Green:    70/69 (1998)     91/96 (1921)       70/71 (2004)

Lexington:        68/69 (1996)     91/91 (1944)       70/69 (1893)

Frankfort:        68/73 (2004)     91/92 (1964)       70/69 (2004)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ALL
Short Term...BTN
Long Term...MCK
Aviation...ALL
Climate...MCK
Hazardous weather outlook, May 19, 1:51 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
251 PM EDT Thu May 19 2022

KYZ035>037-040>043-047>049-055>057-067-201900-
Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Mercer-
Jessamine-Clark-Boyle-Garrard-Madison-Lincoln-
Including the cities of Frankfort, Georgetown, Cynthiana,
Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville,
Winchester, Danville, Lancaster, Richmond, and Stanford
251 PM EDT Thu May 19 2022

This hazardous weather outlook is for portions of east-central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-039-045-046-053-054-
061>066-070>078-081-082-201900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Anderson-Nelson-Larue-Marion-
Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Lawrenceburg,
Bardstown, Springfield, Hodgenville, Lebanon, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
251 PM EDT Thu May 19 2022 /151 PM CDT Thu May 19 2022/

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, May 19, 9:53 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 WNW RINEYVILLE        37.76N 86.00W
05/18/2022                   HARDIN             KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG BERRYTOWN ROAD.
            EVENT TIME BASED ON RADAR DATA.

&&
Local storm report, May 19, 9:55 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 WNW RINEYVILLE        37.76N 86.01W
05/18/2022                   HARDIN             KY   EMERGENCY MNGR

            SEVERAL TREES DOWNED ALONG WITH SOME BARN
            DAMAGE REPORTED BY COUNTY EM. EVENT TIME
            BASED ON RADAR.

&&
Local storm report, May 19, 9:57 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     RINEYVILLE              37.75N 85.97W
05/18/2022                   HARDIN             KY   PUBLIC

            TREE FELL ONTO HOME FROM PICTURES ON SOCIAL
            MEDIA. EVENT TIME BASED ON RADAR DATA.

&&
Local storm report, May 19, 11:45 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 E NEW MARKET          37.50N 85.28W
05/18/2022  M1.50 INCH       MARION             KY   PUBLIC

            1.5 INCH DIAMETER HAIL MEASURED BY PUBLIC ON
            EAST CALVARY RD. TIME ESTIMATED BASED ON
            RADAR IMAGERY.

&&
Special weather statement, May 19, 1:32 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 PM CDT Thu May 19 2022

KYZ062-071-074-191900-
Warren KY-Edmonson KY-Barren KY-
132 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northeastern Warren,
Barren and Edmonson Counties through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Plum Springs to near Glasgow.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glasgow around 150 PM CDT.

Other locations in the path of these storms include Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 8646 3716 8643 3715 8641 3719 8641
      3733 8631 3733 8619 3734 8619 3729 8612
      3722 8605 3717 8605 3715 8587 3708 8576
      3692 8574 3686 8592
TIME...MOT...LOC 1832Z 229DEG 20KT 3712 8640 3691 8592

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, May 19, 1:53 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM CDT Thu May 19 2022

KYZ027-061>064-074-076-077-191930-
Hart KY-Metcalfe KY-Grayson KY-Edmonson KY-Barren KY-Butler KY-
Adair KY-Green KY-
153 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of southwestern Green,
Hart, northeastern Butler, Grayson, northern Barren, northwestern
Metcalfe, west central Adair and Edmonson Counties through 230 PM
CDT...

At 153 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 13 miles northwest of Brownsville to near
Glasgow. Movement was northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Glasgow around 200 PM CDT.

Other locations in the path of these storms include Three Springs and
Leitchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and central Kentucky.

&&

LAT...LON 3729 8660 3759 8633 3713 8539 3691 8581
TIME...MOT...LOC 1853Z 226DEG 21KT 3731 8646 3700 8582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:09 PM CDTSpecial Weather StatementLMKRussell36 min
May 18, 7:10 PM CDTSpecial Weather StatementLMKMadison35 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningLMKCasey, Russell16 min
May 18, 7:33 PM CDTSpecial Weather StatementLMKCasey27 min
May 18, 9:01 PM CDTSpecial Weather StatementLMKRussell14 min
May 18, 9:44 PM CDTSpecial Weather StatementLMKEdmonson31 min
May 18, 9:59 PM CDTSpecial Weather StatementLMKGreen31 min
May 18, 10:16 PM CDTSpecial Weather StatementLMKCasey29 min
May 18, 11:04 PM CDTAreal Flood AdvisoryLMKAdair, Casey, Green, Russell, Taylor3 hr
May 19, 1:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKHancock54 min
May 19, 1:32 PM CDTSpecial Weather StatementLMKBarren, Edmonson28 min
May 19, 1:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKBreckinridge, Hancock46 min
May 19, 1:53 PM CDTSpecial Weather StatementLMKEdmonson, Grayson, Hart37 min
May 19, 2:20 PM CDTSpecial Weather StatementLMKNelson25 min
May 19, 2:23 PM CDTSevere Thunderstorm WarningLMKBarren, Green, Hart, Metcalfe37 min
May 19, 2:32 PM CDTSpecial Weather StatementLMKRussell28 min
May 19, 2:39 PM CDTSpecial Weather StatementLMKBoyle36 min
May 19, 2:41 PM CDTSevere Thunderstorm WarningLMKMeade41 min
May 19, 2:42 PM CDTSpecial Weather StatementLMKLincoln33 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln27 min
May 19, 2:58 PM CDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Washington32 min
May 19, 3:08 PM CDTSpecial Weather StatementLMKGarrard37 min
May 19, 3:10 PM CDTSevere Thunderstorm WarningLMKMeade36 min
May 19, 3:15 PM CDTSevere Thunderstorm WarningLMKBreckinridge45 min
May 19, 3:22 PM CDTSevere Thunderstorm WarningLMKFayette, Garrard, Jessamine, Madison38 min
May 19, 3:27 PM CDTSpecial Weather StatementLMKLincoln33 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison31 min
May 19, 3:32 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby, Spencer, Woodford28 min
May 19, 3:36 PM CDTTornado WarningLMKBreckinridge, Meade39 min
May 19, 3:38 PM CDTSpecial Weather StatementLMKLincoln37 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningLMKFranklin, Henry, Scott, Woodford23 min
May 19, 4:04 PM CDTSpecial Weather StatementLMKOhio26 min
May 19, 4:07 PM CDTSevere Thunderstorm WarningLMKMeade41 min
May 19, 4:23 PM CDTSpecial Weather StatementLMKMeade37 min
May 19, 4:38 PM CDTSevere Thunderstorm WarningLMKBreckinridge52 min
May 19, 4:44 PM CDTSpecial Weather StatementLMKBullitt46 min
May 19, 4:51 PM CDTSpecial Weather StatementLMKBreckinridge24 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningLMKBreckinridge28 min
May 19, 5:26 PM CDTSpecial Weather StatementLMKMeade34 min
May 19, 5:28 PM CDTSpecial Weather StatementLMKHardin32 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningLMKHardin47 min
May 19, 6:11 PM CDTSpecial Weather StatementLMKSpencer34 min
May 19, 6:19 PM CDTSevere Thunderstorm WarningLMKHardin, Nelson56 min
May 19, 6:56 PM CDTSevere Thunderstorm WarningLMKNelson, Washington49 min
May 19, 1:01 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKDubois59 min
May 19, 1:53 PM CDTSevere Thunderstorm Warning Considerable damage threatLMKCrawford, Dubois, Perry67 min
May 19, 2:00 PM CDTSpecial Weather StatementLMKCrawford30 min
May 19, 3:04 PM CDTSpecial Weather StatementLMKPerry26 min
May 19, 3:05 PM CDTSpecial Weather StatementLMKOrange25 min
May 19, 3:58 PM CDTSpecial Weather StatementLMKPerry32 min
May 19, 6:15 PM CDTSevere Thunderstorm WarningLMKOrange, Washington30 min
May 19, 6:42 PM CDTSpecial Weather StatementLMKCrawford33 min
May 19, 6:44 PM CDTSevere Thunderstorm WarningLMKOrange, Washington46 min
May 19, 6:48 PM CDTSpecial Weather StatementLMKOrange27 min
May 19, 6:54 PM CDTSpecial Weather StatementLMKJefferson36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.